Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Days after surgery, forgetting to breathe.

AnonymousUserAAnonymousUser Posts: 49,670
edited 06/11/2012 - 8:27 AM in Back Surgery and Neck Surgery
I had spine surgery 3 days ago to remove promeninant hardware. I was on high doses of medication before surgery, and they increased it after. The first few nights I would wake up light headed and would forget to breathe, even while awake I find myself forgetting to breathe.
Has anyone any advice on this matter?
I called my doctor late last night and he told me to reduce the medication which I have done, but I still worry.

The other item in which I could use advice is with my dis solvable stitches, does anyone know if I could use my heating pad without prematurely dissolving those stitches? I will ask my doc but any advice on this matter would help also.

I will be better enough to explain all of my experiences latter, for now I am weak and require some advice.

Thanks to all the great folks on these boards, reading has surly helped me.



  • when I asked about using a heating pad...I've also got dissolvable stitches

    on the breathing...I hope you can figure out something soon...I'm sure that's scary
  • can effect your breathing, making it very shallow. If you get too high of a dose, It can cause death by stopping your breathing altogether. Be sure to take your Dr.'s advice & decrease your dose.
  • My neurosurgeon said heat was okay on low setting as to prevent burns since skin may be numb around surgical area. Do check with your surgeon if he allows heat of course. I had disolvable stitches and steristrips.

    Are you aware you are forgetting to breath, or is someone seeing this as you sleep? You should be taking at least 12 breaths per minute. Narcotics can suppress your respiratory rate. Typically this happens with sleep and you are unaware. We are stimulated to breath by our carbon dioxide levels rising. Narcotics can interfere with this. Perhaps get someone to count your respiratory rate while you sleep using a second hand on a watch for a full minute. I have not heard of forgetting to breath while you are awake.

    Hope things get better soon. Take care, Cali-Sue
  • Don't know if it pertains to your case, but my surgery lasted for 6 hours and during surgery I was on a respirator which, of course, did my breathing for me. I had trouble several days afterwards with a sensation of "forgetting to breathe" and it scared me to death. I discussed with my nurses as well as my doc and they all said that a respirator will effect some people the way it effected me. Again, I have no idea if you were on a respirator or if that is your problem because, as you've read here, narcotics can also be the culprit. But I thought I'd share my experience with you. In my case I felt better in about 4 days. It was really the strangest sensation, though.

    Hope you feel better soon and that your recovery goes well.
  • Narcotics can cause respiratory depression. You are not forgetting to breathe, the medications are causing you respiratory depression,

    Follow your doctor's advice and lower the levels. A safe level should not cause you respiratory depression. If it keeps happening, tell you doctor. It can be dangerous when you are sleeping.

    Let us know how you are doing...

    take care
  • what about vitamins post surgery?
Sign In or Register to comment.